Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 23, NWS San Diego, CA

August 16, 2018San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 16, 2018, 7:28 PM PDT for San Diego County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2018, 7:28 PM PDT (02:28 UTC)
Expired
Aug 16, 2018, 10:15 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 69 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 2.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

709 
WGUS56 KSGX 170228
FFWSGX
CAC073-170515-
/O.NEW.KSGX.FF.W.0023.180817T0228Z-180817T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
728 PM PDT THU AUG 16 2018

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Southeastern San Diego County in southwestern California...

* Until 1015 PM PDT

* At 717 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across southeastern San Diego County, especially 
  between Pine Valley, Mount Laguna and Agua Caliente Hot Springs. 
  Flash flooding will likely begin shortly. 1.19 inches of rain
  had already fallen at Mount Laguna between 645 PM and 715 PM.

* Some locations that will likely experience flooding include...
  Mount Laguna, I-8 Between Pine Valley And Imperial County Line, 
  Hwy 78 Between S2 And Borrego Springs Rd, Hwy S2 Between Shelter 
  Valley And Canebrake.

LAT...LON 3273 11658 3315 11642 3305 11610 3273 11610
      3262 11611

$$

Maxwell
3 follow-up statements
001 
WGUS76 KSGX 170303
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
803 PM PDT THU AUG 16 2018

CAC073-170515-
/O.CON.KSGX.FF.W.0023.000000T0000Z-180817T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
803 PM PDT THU AUG 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM PDT FOR
SOUTHEASTERN SAN DIEGO COUNTY...

At 757 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain continuing over Mount Laguna, Agua Caliente Hot Springs and 
north of Live Oak Springs. Flash flooding is likely occurring in 
some locations. 2.74" had fallen in the past hour at Mount Laguna.

Due to a large area of very heavy rain from the crest at Mount 
Laguna northeast to Agua Caliente Hot Springs, Highway S2 is very 
much at risk of flooding and debris flow near Agua Caliente Hot 
Springs and Rancho Vallecito Airport. Motorists should delay travel 
along Highway S2 because flood waters can be especially difficult to 
see at night.

Some locations that will experience likely flooding include...
Mount Laguna, I-8 Between Pine Valley And Imperial County, Highway 
78 Between S2 And Borrego Springs Rd, Highway S2 Between Shelter 
Valley And Canebrake, including Agua Caliente Hot Springs, and Fish 
Creek Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3273 11658 3315 11642 3305 11610 3273 11610
      3262 11611

$$

Maxwell
119 
WGUS76 KSGX 170417
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
917 PM PDT THU AUG 16 2018

CAC073-170515-
/O.CON.KSGX.FF.W.0023.000000T0000Z-180817T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
917 PM PDT THU AUG 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM PDT FOR
SOUTHEASTERN SAN DIEGO COUNTY...

At 914 PM PDT, Doppler radar indicated thunderstorms had ended over 
southeastern San Diego County, with only some lingering light rain. 
However, some locations could continue to have water over the 
roadways, especially along Highway S2 near Agua Caliente Hot 
Springs, Canebrake and Rancho Vallecito Airport through at least 
1000 PM. The total rainfall from this storm at Mount Laguna was 
2.96", and some of this water will likely continue to flow down the 
steep slopes and canyons into the desert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3273 11658 3315 11642 3305 11610 3273 11610
      3262 11611

$$

Maxwell
129 
WGUS76 KSGX 170509
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
1009 PM PDT THU AUG 16 2018

CAC073-170519-
/O.EXP.KSGX.FF.W.0023.000000T0000Z-180817T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
1009 PM PDT THU AUG 16 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SAN DIEGO COUNTY WILL
EXPIRE AT 1015 PM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat, though additional minor runoff is still possible. Please 
continue to heed any remaining road closures.

LAT...LON 3273 11658 3315 11642 3305 11610 3273 11610
      3262 11611

$$

SS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 1:28 PM PDT, 6 hours earlier.

Area forecast discussion, Aug 16, 1:28 PM PDT, 6 hours before
Area Forecast Discussion
National Weather Service San Diego CA
128 PM PDT Thu Aug 16 2018

.SYNOPSIS...
Scattered thunderstorms in the mountains and deserts will continue
into early evening. Monsoon moisture will decrease Friday and
Saturday, with fewer storms Friday mainly in the mountains. Dry
and warmer weather for the weekend. Coastal low clouds and fog
will continue nights and mornings. Monsoon moisture returns next
week for the next chance of thunderstorms most likely Tuesday
through Thursday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Lots of thunderstorms have popped in the mountains and high desert
in Riverside and San Bernardino Counties. Some are very strong and
a few are probably producing flash floods and/or severe damaging
weather. These will taper off late afternoon and evening. The
flash flood watch is in effect through early evening, with
particular concern for the Cranston and Valley fire burn scars.
The monsoon moisture decreases during the day Friday for fewer
thunderstorms mainly in the mountains. Meanwhile, the marine layer
seems to continue undaunted and coastal clouds will continue to
reach into western valleys each night and morning. High pressure
builds aloft over California Friday and Saturday, which will
bring warmer inland weather this weekend. At the same time the
monsoon flow decreases, so no thunderstorms are expected. Model
solutions begin to diverge after five days as usual. Some guidance
suggests thunderstorms returning as early as Monday, but two out
of three extended models suggest waiting until Tuesday, and we're
going with that latter idea in our forecast. No big changes in the
temperature forecast next week. A generally shallow marine layer
and a small chance of thunderstorms each afternoon mainly in the
mountains.

&&

.AVIATION...
1620000Z...Coasts/Valleys...SCT/BKN stratus clouds lingering near
the immediate coast through this afternoon. Low clouds redeveloping
and spreading back inland after 17/03Z with slightly lower bases and
tops. Areas of BKN/OVC stratus 10-15 miles inland with bases mostly
1000-1500 ft MSL and tops to 2000-2500 ft MSL. Low clouds clearing
16Z-19Z Friday morning, except for a few BKN stratus decks lingering
along the immediate coast through Thursday afternoon. Otherwise FEW-
SCT clouds AOA 10 kft MSL.

Mountains/Deserts...Widespread SHRA/TSRA over the mountains and
deserts through early evening. With the TSRA, there will be strong
up/downdrafts, mtn obscurations, surface gusts to 40 knots, hail,
and LLWS. CB bases 8000 ft MSL and tops to 50000 ft MSL. Storms will
diminish by 03Z. Otherwise FEW-SCT clouds AOA 10 kft MSL.

&&

.MARINE...
No hazardous marine weather is expected through Monday.

&&

.BEACHES...
Beach Hazard Statement remains in effect through Friday for elevated
surf and strong rip currents. A Southern Hemisphere swell from 180
degrees, peaking at 4 ft/16-17 second period will bring surf of 3-6
ft and strong rip currents tonight through Friday. Isolated sets of
8 ft possible on south facing beaches Friday. Surf will begin to
lower Saturday.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch until 8 PM PDT this evening for Apple and
     Lucerne Valleys-Coachella Valley-Riverside County Mountains-
     San Bernardino County Mountains-San Diego County Deserts-
     San Diego County Mountains-San Gorgonio Pass Near Banning.

     Beach Hazards Statement through Friday evening for Orange County
     Coastal Areas-San Diego County Coastal Areas.

PZ...NONE.

&&

PUBLIC...MM
AVIATION/MARINE/BEACHES...Brotherton

In the hours before

Local storm report, Aug 16, 4:02 PM PDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
402 PM PDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     DEBRIS FLOW      3 WSW MOUNTAIN CENTER   33.70N 116.76W
08/16/2018                   RIVERSIDE          CA   DEPT OF HIGHWAYS

            CALTRANS REPORTED "DOZENS" OF DEBRIS FLOWS
            NEAR THE CRANSTON FIRE BURN SCAR, SOME OF
            THEM FLOWING ONTO HWY 74.

&&

SNC
Local storm report, Aug 16, 4:16 PM PDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
416 PM PDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     DEBRIS FLOW      8 NNE CHERRY VALLEY     34.09N 116.91W
08/16/2018                   SAN BERNARDINO     CA   PUBLIC

            TWITTER VIDEO REPORT OF HEAVY MUD AND DEBRIS
            FLOW ON VALLEY OF THE FALLS DRIVE IN FOREST
            FALLS.

&&

SNC
Local storm report, Aug 16, 4:34 PM PDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
434 PM PDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HEAVY RAIN       1 WNW WRIGHTWOOD        34.37N 117.65W
08/16/2018  E1.00 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            SPOTTER SBD 730 REPORTED 1.14" OF RAIN IN 35
            MINUTES.

&&

SNC
Local storm report, Aug 16, 4:46 PM PDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
446 PM PDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     DEBRIS FLOW      1 SE WRIGHTWOOD         34.35N 117.62W
08/16/2018                   SAN BERNARDINO     CA   PUBLIC

            PUBLIC REPORTED A DEBRIS FLOW AT THE SHEEP
            CREEK WASH IN WRIGHTWOOD ON LONE PINE CANYON
            RD. LONE PINE CANYON RD. IS SHUT DOWN DUE TO
            THE DEBRIS FLOW.

&&

SNC
Local storm report, Aug 16, 5:42 PM PDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
542 PM PDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TORNADO          11 SSE MOUNTAIN CENTER  33.57N 116.68W
08/16/2018                   RIVERSIDE          CA   PUBLIC

            MULTIPLE PHOTOS OF LANDSPOUT TORNADO
            ASSOCIATED WITH SEVERE THUNDERSTORM OVER
            ANZA VALLEY.

&&

AOT
Local storm report, Aug 16, 5:44 PM PDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN DIEGO CA
544 PM PDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HEAVY RAIN       1 WNW WRIGHTWOOD        34.37N 117.65W
08/16/2018  E1.00 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            SPOTTER SBD 730 REPORTED 1.14" OF RAIN IN 35
            MINUTES.

0354 PM     DEBRIS FLOW      1 SE WRIGHTWOOD         34.35N 117.62W
08/16/2018                   SAN BERNARDINO     CA   PUBLIC

            PUBLIC REPORTED A DEBRIS FLOW AT THE SHEEP
            CREEK WASH IN WRIGHTWOOD ON LONE PINE CANYON
            RD. LONE PINE CANYON RD. IS SHUT DOWN DUE TO
            THE DEBRIS FLOW.

0350 PM     DEBRIS FLOW      3 WSW MOUNTAIN CENTER   33.70N 116.76W
08/16/2018                   RIVERSIDE          CA   DEPT OF HIGHWAYS

            CALTRANS REPORTED "DOZENS" OF DEBRIS FLOWS
            NEAR THE CRANSTON FIRE BURN SCAR, SOME OF
            THEM FLOWING ONTO HWY 74.

0330 PM     TORNADO          11 SSE MOUNTAIN CENTER  33.57N 116.68W
08/16/2018                   RIVERSIDE          CA   PUBLIC

            MULTIPLE PHOTOS OF LANDSPOUT TORNADO
            ASSOCIATED WITH SEVERE THUNDERSTORM OVER
            ANZA VALLEY.

0315 PM     FLASH FLOOD      7 SSE EL MIRAGE         34.51N 117.57W
08/16/2018                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTS A VEHICLE WENT OFF THE ROAD AND
            INTO A POTHOLE, AND IS NOW BEING FLOODED
            WITH WATER.

0255 PM     HEAVY RAIN       WRIGHTWOOD              34.36N 117.63W
08/16/2018  E1.00 INCH       SAN BERNARDINO     CA   PUBLIC

            TWO SPOTTERS REPORTED HEAVY RAIN IN
            WRIGHTWOOD. ONE SPOTTER MENTIONED RAINFALL
            RATES OF AT LEAST AN INCH AN HOUR. REPORTED
            1/2 INCH SIZED HAIL, AS WELL AS THUNDER AND
            LIGHTNING. MODERATE FLOODING REPORTED.

0235 PM     FLASH FLOOD      1 SE CHERRY VALLEY      33.96N 116.95W
08/16/2018                   RIVERSIDE          CA   LAW ENFORCEMENT

            CHP REPORTS BROOKSIDE AVE AND HIGHLAND
            SPRINGS AVE FLOODED OUT ON BOTH SIDES OF THE
            ROAD.

0225 PM     DEBRIS FLOW      3 E LUCERNE VALLEY      34.44N 116.90W
08/16/2018                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTS WATER AND MUD FLOODED ROADWAY ON
            HWY 247 AND LOCUS AVE.

0157 PM     DEBRIS FLOW      7 SE LUCERNE VALLEY     34.37N 116.86W
08/16/2018                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTS CAMP ROCK RD IS FLOODED OUT AND
            ROCKS AND DEBRIS ACROSS THE ROAD.

0150 PM     TSTM WND GST     APPLE VALLEY (6 N)      34.59N 117.17W
08/16/2018  M40 MPH          SAN BERNARDINO     CA   MESONET

            MESONET STATION GNTC1, APPLE VALLEY (6 N).

0131 PM     DEBRIS FLOW      8 ESE BIG BEAR CITY     34.20N 116.73W
08/16/2018                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED A MUD/DIRT/ROCK SLIDE ON HWY 38
            BETWEEN ONYX PEAK AND SUGARLOAF.

0116 PM     DEBRIS FLOW      7 NE YUCAIPA            34.10N 116.96W
08/16/2018                   SAN BERNARDINO     CA   PUBLIC

            PUBLIC AND FIRE RADIO REPORTS THAT VALLEY OF
            THE FALLS DR IS CLOSED DUE TO A DEBRIS FLOW.

0100 PM     DEBRIS FLOW      8 NNE CHERRY VALLEY     34.09N 116.91W
08/16/2018                   SAN BERNARDINO     CA   PUBLIC

            TWITTER VIDEO REPORT OF HEAVY MUD AND DEBRIS
            FLOW ON VALLEY OF THE FALLS DRIVE IN FOREST
            FALLS.

&&

TARDY

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:30 PM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 17, 1:17 PM PDTAreal Flood AdvisorySGXRiverside, San Diego3 hr
Aug 17, 1:21 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino3 hr
Aug 17, 1:54 PM PDTFlash Flood WarningSGXRiverside3 hr
Aug 17, 3:13 PM PDTFlash Flood WarningSGXRiverside, San Bernardino119 min

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.